Benzodiazepines, or “benzos” are potent sedative drugs that are among the most frequently prescribed drugs in the United States. They are typically used to treat anxiety but are also used as adjunct medications for a wide range of psychological and neurological conditions including seizures, insomnia and alcohol withdrawal.
Article at a Glance:
- Benzodiazepines are sometimes used to treat agitation that arises during psychosis, but many clinicians no longer recommend using them in this way because of their potential adverse effects, which can include psychosis itself.
- Sometimes following from initial periods of delirium, benzodiazepine-induced psychosis can include visual or auditory hallucinations or anxious delusions.
- People experiencing benzodiazepine-induced hallucinations or delusions may become completely disoriented and end up in emergency rooms, where clinicians might initially misdiagnose them with a psychotic disorder.
- The risk of benzodiazepine-induced psychosis significantly decreases when people discontinue use under medical supervision.
- Inpatient detoxification is not always required but is often recommended by behavioral health professionals.
- People who are prescribed benzos should be careful to avoid mixing them with alcohol or other drugs to prevent blackouts and psychosis.
Table of Contents
While specific mechanisms vary from drug to drug, different substances can alter brain function in ways that disrupt perception and cognition. Benzodiazepines are among the drugs that can alter mental status by slowing response time, distorting normal thought processes and causing people to see or hear things that aren’t there.
Physicians sometimes refer to the sudden onset of substance-induced delusions, hallucinations and disorientation as delirium instead of psychosis. “Delirium” usually refers to brief substance-induced states while “psychosis” is often, but not exclusively, used to refer to effects of innate disorders. In the context of substance-induced states, the difference in meaning between the terms usually has to do with how rapidly symptoms develop and how quickly they pass.
Benzodiazepine-induced psychosis or delirium typically develops when people take the drug in large amounts or mix it with other substances. Benzodiazepines work by enhancing the effects of the neurotransmitter gamma-aminobutyric acid (GABA), which causes nerve cells in the brain to react more slowly to stimuli than normal. In large doses or toxic drug interactions, this can cause people to react so slowly that they can no longer tell what they just saw or heard. As delirium progresses into benzodiazepine psychosis, visual distortions like double vision can progress into visual hallucinations, and confused thoughts can develop into paranoid delusions.
Symptoms of Benzodiazepine-Induced Psychosis
Symptoms of substance-induced psychosis are often different from the symptoms of chronic psychotic disorders like schizophrenia. Some of the most typical and well-known symptoms of schizophrenia include auditory hallucinations and elaborate paranoid delusions. People who experience benzodiazepine-induced psychosis may develop similar symptoms but often exhibit symptoms atypical of schizophrenia, such as visual hallucinations. Substance-induced psychosis tends to develop more rapidly than symptoms of a psychotic disorder, often manifesting as a sudden shift in behavior and cognition.
Ironically, benzodiazepines are often used to treat agitation in people with psychotic disorders even though they are capable of inducing psychosis. Increasingly, clinicians have been taking a stand against this practice because the adverse effects of benzodiazepines are more significant than their therapeutic effects under these circumstances.
Benzo Withdrawal Psychosis
Stopping benzodiazepines without medical supervision can be dangerous, especially when a person was using them in large amounts over a long period of time. Benzodiazepine withdrawal symptoms can include medical complications like elevated blood pressure, heart palpitations, insomnia and even seizures and hyperthermia, which can be fatal if left untreated.
Altered mental status secondary to these medical issues can increase the risk of benzodiazepine withdrawal psychosis. People who experience acute or prolonged insomnia are already at risk of delirium, and the risk increases when other organic brain changes occur. People who use Xanax, also known by the generic name alprazolam, may be at increased risk of severe withdrawal symptoms including benzo-induced psychosis. The relatively short half-life of Xanax compared to other benzodiazepines causes the transition from its active to its withdrawal effects to be more sudden and intense, making it harder for the brain and body to adjust to its absence.
Even people who do not experience the most severe medical complications of benzodiazepine withdrawal are at risk of benzo withdrawal psychosis. There are many case reports of people who received emergency treatment for psychosis that was solely caused by benzodiazepine withdrawal and which subsided as soon as withdrawal symptoms were treated.
The causes of benzodiazepine withdrawal psychosis are not completely known, but some neuroscientists theorize that the brains of people who use benzodiazepines on a long-term basis adjust to them and that previously depressed neurons start firing rapidly after benzodiazepines use stops. This excited state is the opposite of the active effects of benzodiazepines and more closely resembles a state of stimulant intoxication. This central nervous system activity can intensify with each subsequent withdrawal period, eventually leading to severe benzodiazepine withdrawal symptoms.
It is important for people discontinuing benzodiazepine use to be aware of these potentially severe withdrawal effects and to continue to monitor for them even if they don’t experience any right away. Serious benzodiazepine withdrawal symptoms can begin immediately after someone stops taking them but sometimes can take up to two weeks to develop.
Why Are Benzodiazepines Abused?
Frequently abused, benzos can cause a wide range of adverse reactions. These include everything from impaired motor function and grogginess to blackouts, or periods of substance-induced amnesia. These effects are even more likely when people mix benzos with alcohol.
People with benzodiazepine use disorders often continue to use them in this way even after experiencing serious legal, medical or interpersonal consequences after a benzodiazepine-induced blackout. Some continue to use them in the face of worsening psychological effects including benzodiazepine-induced psychosis.
Psychosis is defined as a break from reality in which a person loses the ability to discern internal from external events. Psychotic symptoms include delusions and hallucinations, which can arise as substance-induced delirium progresses. While people who mix benzos with other substances can develop these symptoms soon after using them, benzodiazepine-induced psychosis is more common in severe benzodiazepine withdrawal, which can also include life-threatening medical risks.
Getting Help for Addiction
If you have been using benzodiazepines and are concerned that your use has progressed to addiction, you can read more about benzodiazepine dependence here or take The Recovery Village’s Xanax, Valium, Ativan or Klonopin self-assessment quizzes. If you have experienced psychotic symptoms and are not sure if benzodiazepine withdrawal or an underlying disorder caused them, you can read more about psychotic disorders here. If you need treatment for benzodiazepine addiction and a co-occurring mental health condition, contact The Recovery Village today to learn about treatment options.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.